Nebraska, 2018

Wildfire and High Wind in Nebraska, March 5 to 6, 2018

March 5 to 6, 2018 · NWS GID · 38 events in 13 counties and zones

Widespread high winds occurred on this Monday and Tuesday. Between midnight and 6 AM CST Monday, an occluded front swept across south central Nebraska.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Widespread high winds occurred on this Monday and Tuesday. Between midnight and 6 AM CST Monday, an occluded front swept across south central Nebraska. During the day Monday, several lows consolidated into a primary low along the South Dakota-Minnesota border. This low became nearly stationary as the fronts continued to progress far to the east and south. Monday night this low performed a loop and moved southeast into Iowa. During the day Tuesday, this low rapidly filled and became absorbed into a low over the Great Lakes. Two periods of strong winds occurred. The first occurred from midday through the afternoon hours Monday due to diurnal mixing. Widespread wind gusts of 50 to 61 mph occurred mainly along and west of Highway 281. There were a couple mesonet sites that measured 64 mph near Kearney and 69 mph near Norman, although these stations may not necessarily be sited properly. From the official stations, the highest winds were measured at Lexington where winds were sustained at or above 40 mph for five hours with a peak gust of 61 mph. The high winds combined with dry fuels and relative humidity levels as low as 23% to create favorable conditions for the wildfire that occurred near Wilsonville. There was a lull over much of the area during the evening, then winds increased again. The second period of high winds occurred between midnight and 9 AM CST on Tuesday. These winds were associated with a tightening of the pressure gradient as the low performed its loop. This also induced steepening lapse rates associated with an increase in cold air advection. Widespread wind gusts between 50 and 68 mph occurred. The highest wind gusts from official stations included 66 mph at the airport in Hastings and 65 mph at the Central Nebraska Regional Airport in Grand Island. The highest unofficial gust was 68 mph near Norman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 5, 7:35 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 5, 7:35 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
735 AM CST Mon Mar 5 2018

.SHORT TERM...(Today and tonight)
Issued at 335 AM CST Mon Mar 5 2018

Showers and maybe a thunderstorm have developed in the vicinity
of a cold front that is moving through the forecast area early
this morning. Ahead of the front there are gusty southeast winds
and behind the front the winds turn to the northwest to north and
quickly pick up. The showers are also bringing some stronger winds
down from aloft.

An upper level low will move through the Dakotas today. At the
surface, the surface low will move into Iowa today. Behind this
system winds are expected to be fairly strong. Winds at 850mb are
in the 45 to 60 knot range for today and tonight. There will be a
little lingering precipitation, mainly in the far northern part of
the forecast area during the morning hours. As the low pressure
system moves off to the northeast, the precipitation should come
to an end and there will be mostly sunny skies for much of the
forecast area. There will be some clouds in the northeast part of
the forecast area.

The main concerns for today will be the winds and fire weather.
Winds are already gusty and with the warming this afternoon will
allow the winds aloft to mix down. Soundings indicate it could mix
to above 800mb. In addition to the winds, relative humidities
across north central Kansas and far south central Nebraska will
drop to around 20 percent. At this time, do not plan to make any
changes to the high wind warning for today or the red flag warning
this afternoon.

The upper level low to the northeast wobbles across the area and
some precipitation will move back into the northeast part of the
area. The colder air that is moving into the area will allow for
mostly light snow. There will be about a half inch of snow with
this.

.LONG TERM...(Tuesday through Sunday)
Issued at 440 AM CST Mon Mar 5 2018

Very strong northwesterly winds are anticipated to continue across
the local area on Tuesday in the wake of a departing low pressure
system. As this system gradually tracks east late in the
day...expect winds to finally diminish during the evening hours and
any chance for precipitation to end. At the moment...it does appear
some moisture will wrap around the backside of this
system...bringing a small chance for snow across our northeast
tomorrow. While accumulations are not expected to be
significant...the strong winds accompanying any snow will likely
result in at least temporarily reduced visibilities...and kept this
mention in the morning HWO. In addition...further south where there
will be a little more sunshine and slightly warmer temperatures...
fire weather conditions will become a concern...although relative
humidities should stay above critical thresholds.

By Wednesday...as the main low tracks further east...a ridge of high
pressure across the intermountain west will begin to transition
across the local area for the middle to latter half of the work
week. This should result in a return to lighter winds...above normal
temperatures...and dry weather. Thanks to the lighter winds...at
this time fire weather does not appear to be a huge concern.

Late in the extended...another upper level low is forecast to weaken
the ridge and impact the plains next weekend. Overall...the quick
moving nature of this system does not lend itself to being a
significant weather producer across the region...and only have small
chances for precip next Saturday across the region. As this
disturbance rapidly tracks east...another transitory ridge is
forecast to slide across the plains late in the weekend...keeping
temperatures above normal for mid-march.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 733 AM CST Mon Mar 5 2018

Updated the first hour or two of the TAF for reduced visibility at
KGRI with a narrow band of snow passing through as well as MVFR
ceilings at KEAR showing up with a snow shower there. VFR
conditions are expected to return shortly, but the strong
northwest wind will most certainly continue to be a major factor.

&&

.FIRE WEATHER...
Issued at 335 AM CST Mon Mar 5 2018

The winds are not much of a question across the area today. It is
already windy and will continue through the day. In addition, the
southern part of the area, will have dry conditions and relative
humidity will drop to around 20 percent. The area most likely will
be north central Kansas and a part of far south central Nebraska.

Strong northwest winds will combine with relative humidity values of
25 to 30 percent Tuesday afternoon to create near critical fire
weather conditions across north central Kansas. Because of the
elevated relative humidity values forecast...no headlines have been
issued for tomorrow. That said...conditions will need to be
monitored closely as if temperatures warm just a bit more than
forecast...relative humidity values will drop more than forecast and
dangerous fire weather conditions could develop. Either way...at
least near critical fire weather conditions are expected tomorrow
afternoon across north central Kansas and outdoor burning is not
recommended.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CST this evening for NEZ039-040-046-
     047-060>062-072>075-082>085.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for NEZ046-060-061-072>075-082>085.

     Red Flag Warning from noon today to 7 PM CST this evening for
     NEZ082>085.

KS...High Wind Warning until 9 PM CST this evening for KSZ005-006-017-
     018.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for KSZ005>007-017>019.

     Red Flag Warning from noon today to 7 PM CST this evening for
     KSZ005>007-017>019.

&&

SHORT TERM...JCB
LONG TERM...Rossi
AVIATION...Heinlein
FIRE WEATHER...JCB/Rossi
Hazardous weather outlook, Mar 5, 10:24 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1024 AM CST Mon Mar 5 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061630-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1024 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Very strong northwest winds are expected across the area.
Sustained speeds of at least 30 to 40 MPH, with gusts of 50 to
60 MPH are likely. The strongest winds, with the highest
potential for gusts around 60 MPH or higher, should focus mainly
along and west of the Highway 281 corridor, where a High Wind
Warning is in effect through 9 PM.

Due to the combination of strong winds and relative humidity
dropping into the 15 to 20 percent range, a Red Flag Warning is
in effect from Noon through 7 PM Monday for several counties
along and south of the Nebraska-Kansas border. Near-critical fire
weather conditions will extend north of the warning area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very strong northwest winds will continue across much of the
region Tuesday, with the entire local area prone to sustained
speeds at least 30 to 40 MPH and gusts of 50 to 60 MPH. The
overall- strongest winds, with the highest potential for gusts
around 60 MPH or higher, should focus mainly south and west of a
line from Loup City to Red Cloud Nebraska, to Beloit Kansas, where
a High Wind Watch is in effect for most of the day. Wind speeds
will finally subside considerably Tuesday night.

Although relative humidity values Tuesday are forecast to remain
above critical thresholds, at least near-critical fire weather
conditions will be likely Tuesday afternoon, with the worst
conditions expected across north central Kansas.

Finally, although any snow accumulation is expected to remain
very minimal, there is a possibility that light snow will combine
with strong winds to reduce visibilities Tuesday morning, mainly
across areas north of interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Mar 5, 8:17 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
817 AM CST Mon Mar 5 2018

NEZ041-048-049-063-064-076-077-086-087-052300-
Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore-Nuckolls-Thayer-
Including the cities of Fullerton, Genoa, Central City,
Stromsburg, Osceola, Shelby, Polk, Aurora, York, Sutton, Harvard,
Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Bostwick, Superior, Nelson, Hebron, and Deshler
817 AM CST Mon Mar 5 2018

...Strong northwest winds with very strong gusts are expected
today and again Tuesday...

Northwest winds at 25 to 35 mph and gusting to 45 mph are expected
through this afternoon. Winds will decrease somewhat tonight, but
gusts to 40 mph are expected to continue.

For Tuesday, expect northwest winds of 25 to 35 mph and gusting
to 50 mph.

These strong winds can make travel difficult, especially with high
profile vehicles.

Heinlein
Local storm report, Mar 5, 10:04 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1004 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST LEXINGTON AIRPORT       40.79N 99.77W
03/05/2018  M54 MPH          DAWSON             NE   AWOS

&&

KELLEY
Local storm report, Mar 5, 10:41 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST 2 SSE DAVENPORT         40.28N 97.80W
03/05/2018  M51 MPH          THAYER             NE   MESONET

0821 AM     NON-TSTM WND GST DAVENPORT               40.31N 97.81W
03/05/2018  M52 MPH          THAYER             NE   MESONET

0803 AM     NON-TSTM WND GST 6 SW NELSON             40.15N 98.16W
03/05/2018  M54 MPH          NUCKOLLS           NE   MESONET

&&

KELLEY
Local storm report, Mar 5, 11:31 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     NON-TSTM WND GST 3 SSE JOHNSON LAKE      40.64N 99.83W
03/05/2018  M53 MPH          GOSPER             NE   MESONET

1108 AM     NON-TSTM WND GST 2 NNE NORMAN            40.50N 98.78W
03/05/2018  M55 MPH          KEARNEY            NE   MESONET

1007 AM     NON-TSTM WND GST 3 ESE KEARNEY           40.68N 99.04W
03/05/2018  M50 MPH          BUFFALO            NE   MESONET

&&

KELLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Kearney

When
March 5, 11:52 AM CST
Where
Kearney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 2 miles north-northeast of Norman.

High Wind, Dawson

When
March 5, 12:15 PM CST to 4:35 PM CST
Where
Dawson forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Sustained speeds of at least 40 MPH were common during the early to mid afternoon hours.

High Wind, Harlan

When
March 5, 12:31 PM CST
Where
Harlan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet located 4 miles east-southeast of Oxford.

High Wind, Franklin

When
March 5, 12:33 PM CST
Where
Franklin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet located 1 mile southwest of Naponee.

High Wind, Dawson

When
March 5, 12:35 PM CST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by the Lexington Airport AWOS.

High Wind, Gosper

When
March 5, 1:52 PM CST
Where
Gosper forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet located 3 miles south-southeast of Johnson Lake.

High Wind, Phelps

When
March 5, 1:55 PM CST
Where
Phelps forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Holdrege Airport AWOS.

Wildfire, Furnas

When
March 5, 2:00 PM CST to 7:00 PM CST
Where
Furnas forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

There was a wildfire near Wilsonville in Furnas County during the mid-late afternoon hours, located near the intersection of Highway 89 and Road 414, north of Ag Valley COOP. Emergency manager said this was started by with the wind and a rekindled burn permit from a few weeks ago, and burned approximately 350 acres. Fire departments from Wilsonville, Cambridge, Bartley, Beaver Valley (Lebanon/Danbury), HEA (Holbrook/Arapahoe/Edison), Beaver City and Norton County, KS were on the scene. Ambulances from Cambridge and Beaver City were present for rehab. Extreme Ag (Cambridge), Ag Valley COOP and Kasson Farms provided extra trucks to haul water. There were also 5-6 tractors with discs/dozer blades to provide assistance. This fire burned grassland, no structures were lost.

High Wind, Nuckolls

When
March 5, 2:23 PM CST
Where
Nuckolls forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet located at the Superior Airport. The height of the anemometer is 55 feet.

High Wind, Buffalo

When
March 5, 3:13 PM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 3 miles east-southeast of Kearney.

High Wind, Dawson

When
March 5, 3:20 PM CST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by a mesonet located near Gothenburg.

High Wind, Valley

When
March 5, 3:49 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Ord Airport ASOS.

High Wind, Kearney

When
March 5, 3:55 PM CST
Where
Kearney forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 69 MPH was measured by a mesonet located 2 miles north-northeast of Norman.

High Wind, Dawson

When
March 5, 4:05 PM CST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 3 miles west of Sumner.

High Wind, Buffalo

When
March 5, 4:39 PM CST
Where
Buffalo forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 64 MPH was measured by a mesonet located 3 miles east-southeast of Kearney.

High Wind, Dawson

When
March 5, 5:00 PM CST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by a mesonet located near Gothenburg.

High Wind, Nuckolls

When
March 5, 5:03 PM CST
Where
Nuckolls forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet located 6 miles southwest of Nelson.

High Wind, Buffalo

When
March 5, 5:14 PM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Kearney Airport AWOS.

High Wind, Buffalo

When
March 5, 5:15 PM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet located 6 miles east-northeast of Kearney.

High Wind, Valley

When
March 5, 7:52 PM CST
Where
Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Ord Airport ASOS.

High Wind, Valley

When
March 5, 8:24 PM CST
Where
Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Ord Airport ASOS.

High Wind, Valley

When
March 5, 11:28 PM CST
Where
Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by the Ord Airport ASOS.

High Wind, Valley

When
March 6, 12:38 AM CST
Where
Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by the Ord Airport ASOS.

High Wind, Valley

When
March 6, 1:16 AM CST
Where
Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by the Ord Airport ASOS.

High Wind, Hall

When
March 6, 1:19 AM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 65 MPH was measured by the Central Nebraska Regional-Grand Island Airport ASOS.

High Wind, Adams

When
March 6, 2:02 AM CST
Where
Adams forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Hastings Airport ASOS.

High Wind, Hamilton

When
March 6, 3:19 AM CST
Where
Hamilton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A wind gust of 63 MPH was measured by a mesonet located 4 miles west-southwest of Henderson.

High Wind, Adams

When
March 6, 3:37 AM CST
Where
Adams forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 64 MPH was measured by the Hastings Airport ASOS.

High Wind, Adams

When
March 6, 3:54 AM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Hastings Airport ASOS.

High Wind, Dawson

When
March 6, 4:02 AM CST
Where
Dawson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet located 3 miles west of Sumner.

High Wind, Hall

When
March 6, 4:06 AM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by the Central Nebraska Regional-Grand Island Airport ASOS.

High Wind, Buffalo

When
March 6, 5:10 AM CST
Where
Buffalo forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet located 3 miles east-southeast of Kearney.

High Wind, Hall

When
March 6, 5:33 AM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by the Central Nebraska Regional-Grand Island Airport ASOS.

High Wind, Adams

When
March 6, 5:33 AM CST
Where
Adams forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by the Hastings Airport ASOS.

High Wind, Hall

When
March 6, 5:54 AM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Central Nebraska Regional-Grand Island Airport ASOS.

High Wind, Kearney

When
March 6, 6:09 AM CST
Where
Kearney forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 68 MPH was measured by a mesonet located 2 miles north-northeast of Norman.

High Wind, Dawson

When
March 6, 7:15 AM CST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Lexington Airport AWOS.

High Wind, Furnas

When
March 6, 9:57 AM CST
Where
Furnas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet located 5 miles north-northwest of Oxford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738439, 738454, 738432, 738435, 738430, 738431, 738436, 738465, 738433, 738437, 738455, 738442, 738427, 738438, 738428, 738429, 738434, 738440, 738441, 738444, 738443, 738445, 738446, 738419, 738420, 738450, 738421, 738423, 738451, 738422, 738447, 738453, 738448, 738452, 738449, 738425, 738426, 738458.